High Wind, Northern Foot Hills
- When
- February 13, 12:00 PM MST to 1:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
A strong cold front passed through the area during the morning. Behind the front, strong northwesterly winds developed across the northwestern and west central South Dakota plains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front passed through the area during the morning. Behind the front, strong northwesterly winds developed across the northwestern and west central South Dakota plains. Sustained winds of 30 to 45 mph and gusts around 60 mph were recorded during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 13, 9:39 AM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
939 AM MST SUN FEB 13 2011
.DISCUSSION...FOR THE MORNING UPDATE WILL RAISE TEMPERATURES A FEW
DEGREES BASED ON CURRENT OBSERVATIONS. BASED ON 850 MB MODEL
TEMPERATURES...MAXIMUM WARMING SHOULD OCCUR IN MOST SPOTS BEFORE 19Z
AS COOLER AIR PUSHES SOUTHWARD FROM MONTANA AND NORTH DAKOTA.
WINDS ARE CONTINUING TO INCREASE AS THE PRESSURE GRADIENT
TIGHTENS. ALL ADVISORIES AND WARNINGS LOOK GOOD...SO WILL NOT MAKE
ANY CHANGES TO THEM.
&&
.PREV DISCUSSION... /ISSUED 330 AM MST SUN FEB 13 2011/
DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PASSING OVER THE
ALBERTA/SASKATCHEWAN BORDER...WHILE HIGH REMAINS OVER THE FOUR
CORNERS REGION. UPPER LEVEL ANALYSIS PLACE RIDGE OVER THE ROCKIES
WITH SHORT WAVE MOVING THROUGH SASKATCHEWAN. LATEST OBS SHOW
GUSTY SOUTHWESTERLY WINDS CONTINUING OVER THE NORTHERN/EASTERN
FOOTHILLS WITH LOCALIZED PRESSURE GRADIENT OVER THE AREA.
FOR TODAY...FAST MOVING SURFACE LOW WILL SLIDE EAST THROUGH
MANITOBA AROUND MID-DAY...AND OVER THE MINNESOTA ARROWHEAD BY
EARLY EVENING. PRESSURE GRADIENT TIGHTENS OVER THE
REGION...PARTICULARLY IN THE AFTERNOON. STRONGEST WINDS WILL BE
OVER NORTHWEST SOUTH DAKOTA WHERE MODELS STILL SUGGEST 50+KT 850
MB WINDS AS COLD FRONT PASSES THROUGH...THOUGH GUSTY WINDS WILL
SPREAD ALL THE WAY DOWN TO THE NEBRASKA BORDER. WILL UPGRADE TO
HIGH WIND WARNING OVER NWRN SO DAK ZONES...AND PUT OUT ADVISORY FOR
REMAINING SO DAK PLAINS/FOOTHILLS ZONES. WINDS WILL TAPER IN THE
EVENING AS LOW QUICKLY SLIDES EAST AND GRADIENT RELAXES. OVERNIGHT
TEMPS WILL BE COOLER THAN LAST NIGHT...THOUGH STILL ABOVE AVERAGE.
ON MONDAY...RIDGE AXIS PASSES OVER THE AREA WITH SOUTHERLY WINDS
DEVELOPING OVER THE AREA. WELL ABOVE AVERAGE TEMPERATURES ARE EXPECTED
WITH WARMEST TEMPS OVER THE DOWNSLOPE AREAS OF THE NRN/ERN FOOTHILLS.
FOR TUESDAY...PATTERN REMAINS SIMILAR WITH RIDGE OVER THE REGION.
TEMPERATURES REMAIN WELL ABOVE AVERAGE.
EXTENDED...RIDGE ALOFT FORECAST TO FLATTEN AND MOVE EAST AS TROF
DEVELOPS ALONG THE WEST COAST. LONG TERM TREND IS TO ESTABLISH RIDGE
NEAR 140W WITH TROF ABOUT 115W BY END OF THIS FORECAST PERIOD. GFS
AND ECMWF IN FAIR AGREEMENT WITH MAJOR CHANGES...BUT STILL SOME
TIMING DIFFERENCES WITH APPROACH OF SHORT WAVE ON THURSDAY TO
FRIDAY. ECMWF IS STILL SLIGHTLY FASTER THAN GFS. BOTH SHOW
SIGNIFICANT CYCLOGENESIS OVER MT BY 06Z THU WITH RESULTING SURFACE
LOW MOVING TO CENTRAL SD BY 00Z FRI. COLD AIR WILL MOVE QUICKLY
SOUTHEASTWARD BEHIND THE LOW. BOTH MODELS ALSO SHOW DEVELOPMENT OF
SOUTHEASTERLY LOW LEVEL FLOW ON SATURDAY AS HIGH PRESSURE BUILDS
ACROSS EASTERN ND AND SD.
AGREEMENT BETWEEN ECMWF AND GFS DIES OUT WITH SUNDAY/S FORECAST. GFS
HAS 1000 TO 500 MB THICKNESS OF 532 WHILE ECMWF HAS 508 DM.
UNSEASONABLY HIGH TEMPERATURES WILL BE IN PLACE ON WEDNESDAY AND
INTO EARLY THURSDAY WITH DRAMATIC COOLING LATE ON THURSDAY INTO
FRIDAY. 18Z ENSEMBLE 850 MB TEMPS OF ABOUT 7...3... AND -5 FOR WED
TO FRI OVER RAP REFLECT THE COOLING. WENT WITH GUIDANCE MAX TEMPS
BUT MAX MAY BE EARLIER IN THE DAY THAN HOURLY GRIDS SHOW ON THURSDAY.
POPS LOW UNTIL SURFACE LOW GETS SOUTHEAST OF OUR CWA AND COLDER AIR
BEGINS TO FLOW IN. KEPT LOW CHANCE POPS OVER THE HILLS ON SATURDAY
WITH SOUTHEASTERLY LOW LEVEL FLOW.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
STRONG...GUSTY SURFACE WINDS WILL PERSIST DURING THE DAY AS COLDER
AIR MOVES INTO THE AREA. BEFORE ABOUT 17Z WHEN MIXING IS EXPECTED TO
BEGIN...LOW LEVEL WIND SHEAR WILL LIKELY BE AN ISSUE OVER RAP.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 8 PM MST /9 PM CST/ THIS EVENING FOR BENNETT-
CUSTER CO PLAINS-FALL RIVER-HAAKON-HERMOSA FOOT HILLS-
JACKSON-MELLETTE-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY-SHANNON-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP.
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR BUTTE-HARDING-
NORTHERN MEADE CO PLAINS-PERKINS-ZIEBACH.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 507 AM MST SUN FEB 13 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 507 AM MST (607 AM CST) SUN FEB 13 2011 ...HIGH WIND WARNING THROUGH EARLY THIS EVENING FOR NORTHWEST SOUTH DAKOTA... ...WIND ADVISORY THROUGH EARLY THIS EVENING FOR THE REMAINDER OF THE SOUTH DAKOTA PLAINS AND THE FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWESTERLY WINDS WILL CONTINUE THROUGH EARLY THIS MORNING OVER NORTHEAST WYOMING AND THE EASTERN AND NORTHERN FOOTHILLS BEFORE BRIEFLY DIMINISHING. WINDS WILL BECOME WEST TO NORTHWEST LATER THIS MORNING INTO THIS AFTERNOON AND INCREASE. THE STRONGEST WINDS WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. OVER MOST REMAINING LOCATIONS...WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE. WINDS WILL DIMINISH LATE THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282745, 282743, 282749, 282742, 282746, 282747, 282748, 282744.